Wisconsin, 2005

Hail in Wisconsin, September 7, 2005

September 7, 2005 · NWS GRB · 2 events in 1 county or zone

Thunderstorms that developed behind a cold front produced large hail and heavy rainfall as they passed through central Wisconsin. ).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that developed behind a cold front produced large hail and heavy rainfall as they passed through central Wisconsin. Nickel size hail and heavy rain reduced visibility to zero 2 miles west of Richford (Waushara co.) and 4.42 inches of rain fell in a little more than 2 hours at Plover (Portage co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 7, 2:45 AM CST, 10 hours 3 minutes earlier.

Area forecast discussion, Sep 7, 2:45 AM CST, 10 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 AM CDT WED SEP 7 2005

.SHORT TERM....TODAY THROUGH THURSDAY. WEAK COLD FRONT MOVING SOUTH
THROUGH THE FORECAST AREA IS PRODUCING WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS AT 3AM. WEAK WARM ADVECTION AND CONVERGENCE ALONG THE
FRONT SHOULD BE SUFFICIENT TO CONTINUE SCATTERED ACTIVITY SOUTH OF THE
FRONT TODAY. SURFACE HIGH BUILDS IN TONIGHT WITH CLEARING SKIES. PATCHY
FOG POSSIBLE IN THE NORTH. MODELS BEGIN TO SHOW DIFFERENCES BY THURSDAY
AFTERNOON. BELIEVE ETA AND NGM IDEA OF KEEPING THE EASTERN PART OF THE
FORECAST AREA DRY WITH AN EASTERLY LOW LEVEL FLOW. ALSO THINK THAT THE
GFS IS OVERDOING SURFACE LOW DEVELOPMENT ALONG NORTHWARD MOVING WARM
FRONT THURSDAY EVENING.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY.
SIGNIFICANT DIFFERENCES IN THE MODELS FOR THURSDAY NIGHT AS ETA/NGM ARE
FURTHER SOUTH WITH THE CANADIAN/GFS/UKMET. BASED ON CURRENT SURFACE
PATTERN...WILL LEAN TOWARD THE FURTHER NORTH SOLUTION FOR RAINFALL
THURSDAY NIGHT. WILL ADD A CHANCE OVER THE NORTH AND INCREASE RAIN
CHANCES ACROSS CENTRAL AND EAST CENTRAL WISCONSIN TO 50 PERCENT.
IF THE NORTHERN SOLUTION IS CORRECT...RAIN CHANCES WILL NEED TO BE
INCREASED DURING DAY SHIFT.

OTHERWISE...HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN FRIDAY
THROUGH SUNDAY...BEFORE NEXT FRONT APPROACHES FROM THE NORTHWEST AND
STALLS ACROSS NORTHERN WISCONSIN. FRONT WILL MOVE BACK NORTH AS A WARM
FRONT ON TUESDAY. GFS/ECMWF HAVE BEEN VERY CONSISTENT WITH 850MB
TEMPERATURES WARMING TO 16 C TO 18 C. THIS WOULD PUT TEMPERATURES WELL
INTO THE 80S WITH THE POTENTIAL FOR A FEW 90 DEGREE READINGS. DID
INCREASE MAXIMUM TEMPERATURES BY SEVERAL DEGREES DURING THE SUNDAY
THROUGH  TUESDAY PERIOD BEFORE COLD FRONT SWINGS THROUGH THE AREA
TUESDAY NIGHT AND WEDNESDAY.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

RDM
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Sep 7, 6:00 AM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
700 AM CDT WED SEP 7 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-081200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
700 AM CDT WED SEP 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY IN CENTRAL AND EAST CENTRAL
WISCONSIN. THESE THUNDERSTORMS ARE AHEAD OF A COLD FRONT DROPPING SOUTH
ACROSS THE AREA. WHILE A FEW STORMS COULD PRODUCE GUSTY WINDS AND HEAVY
RAIN...SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY NIGHT ACROSS THE
REGION...AND AGAIN EARLY NEXT WEEK IN THE NORTH. THOSE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

LMZ521-522-541>543-564-081200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
700 AM CDT WED SEP 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN
GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS IN THE NEARSHORE WATERS TODAY COULD PRODUCE
BRIEF GUSTY WINDS...BUT SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT. SEVERE WEATHER IS NOT
EXPECTED.

RDM
WEATHER.GOV/GREENBAY

In the hours before

Local storm report, Sep 7, 12:21 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
121 PM CDT WED SEP 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             PLOVER                  44.45N 89.53W
09/07/2005  0.50 INCH        PORTAGE            WI   CO-OP OBSERVER

            ALSO HAD TSTM WIND GUST TO 49 MPH AT 106 PM.

&&

The radar

The Green Bay radar (KGRB), 119 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Waushara

When
September 7, 12:48 PM CST to 12:59 PM CST
Where
Waushara County, Hancock
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.133, -89.517

Hail, Waushara

When
September 7, 1:29 PM CST to 1:40 PM CST
Where
Waushara County, 1 mi E of Coloma
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
44.033, -89.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478693, 5478692.